Mississippi, 2008Hail and Damaging Winds in Mississippi, February 26, 2008
February 26, 2008 · NWS JAN · 7 events in 6 counties and zones
During the early morning hours of February 26th, a line of thunderstorms move east southeast across the region. Scattered severe thunderstorms developed along this line as it approached the Natchez Trace corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours of February 26th, a line of thunderstorms move east southeast across the region. Scattered severe thunderstorms developed along this line as it approached the Natchez Trace corridor. A handfull of hail reports occurred with certain segments of this line along with a few wind damage reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 26, 12:58 AM CST, 35 minutes earlier.
Area forecast discussion, Feb 26, 12:58 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1258 AM CST TUE FEB 26 2008
.DISCUSSION...UPDATED FORECAST TO ADD SVR TSTM WATCH NO. 76 FOR MOST
AREAS EAST OF NATCHEZ TRACE THRU 6AM.
&&
.PREV DISCUSSION...
UPDATE: 00Z LCH/JAN RAOBS SHOW THE CAPPING INVERSION IS STRONG AS
EXPECTED OVER THE SYSTEM WARM SECTOR. DEEP CONVECTION BREAKING OUT
OVER THE ARKLATEX REGION WILL STRUGGLE MIGHTILY IF IT RACES TOO FAR
EAST OF STRONGER FORCING AND THE BETTER INSTABILITY AXIS...AND
RECENT RADAR TRENDS OF DYING EWD-MOVING SUPERCELL CROSSING NC LA
CONFIRM THIS. HOWEVER...PROGRESSIVE NATURE OF THE TROUGH WILL ALLOW
BETTER FORCING/INSTABILITY TO REACH NORTHWEST PORTIONS OF THE AREA
BEFORE 11 PM AND THERE ARE NO CHANGES TO SVR WEATHER THINKING FROM
PREVIOUS FORECAST. OTHERWISE...JUST MADE MINOR ADJUSTMENTS TO FIT IN
CURRENT TEMP/CLOUD/WIND OBSERVATIONAL TRENDS. THE UPDATED AVIATION
FORECAST DISCUSSION IS BELOW. /EC/
PREVIOUS DISCUSSION...A MUCH MORE PLEASANT AND MILD AFTERNOON HAS
BEEN ENJOYED BY ALL ACROSS THE ARKLAMISS TODAY. INCREASING SOUTHERLY
FLOW DEVELOPING AHEAD OF A POTENT STORM SYSTEM HAS SCOURED OUT THE
MOIST INVERSIONS JUST ABOVE GROUND THAT HAVE BEEN THE CAUSE OF THE
COOL AND CLOUDY CONDITIONS AROUND THE ARKLAMISS THE PAST FEW DAYS.
LATEST SATELLITE IMAGERY SHOWS THAT THIS SOUTHERLY FLOW HAS TAPPED
INTO A GULF MOISTURE FEED THIS AFTERNOON WITH LOWER STRATUS CLOUDS
JUST OFF TO OUR SOUTHWEST RIGHT NOW INDICATIVE OF A MODIFIED
MARITIME GULF AIR MASS BEING BROUGHT INLAND. SOME MODELS YESTERDAY
PROGGED RATHER STRONG MOISTURE RETURN (AS IS NOW BEING OBSERVED).
THIS DEVELOPMENT DEFINITELY INCREASES THE CHANCES FOR ACTIVE WEATHER
ACROSS PORTIONS OF THE LOWER MISSISSIPPI VALLEY LATE TONIGHT AS THE
MENTIONED POTENT UPPER LEVEL DISTURBANCE PUSHES EAST FROM THE
PLAINS.
LATEST THINKING IS THAT UPPER LEVEL DYNAMICS, ATMOSPHERIC FORCING,
AND WIND SHEAR ASSOCIATED WITH THIS SYSTEM WILL BE MORE THAN
SUFFICIENT FOR THE PRODUCTION OF SEVERE STORMS. HOWEVER...THERMAL
CAPPING AND QUESTION MARKS ABOUT INSTABILITY ARE THE BIG DETRIMENTS
TO SEVERE WEATHER PRODUCTION. CONS FOR SEVERE WEATHER STAND
THE HIGHEST CHANCE OF BEING NEGATED IN FAR NORTHWEST AND WESTERN
ZONES THIS EVENING WHERE ANY STORMS WILL HAVE THE POTENTIAL FOR
HAIL...HIGH WINDS...AND EVEN TORNADOES. LATER IN THE NIGHT LOW LEVEL
INSTABILITY SHOULD DECREASE AS ACTIVITY MOVES FURTHER EAST INTO
SOMEWHAT COOLER TEMPERATURES AT THE SURFACE. SEVERE WEATHER IS STILL
POSSIBLE ALL THE WAY EAST THROUGH NORTHEAST AND SOUTH-CENTRAL
MISSISSIPPI, BUT POTENTIAL REALLY DROPS UP VERY LATE TONIGHT WHEN
ACTIVITY APPROACHES FAR SOUTHEAST MISSISSIPPI. NOW IT APPEARS UPPER
LEVEL FORCING WILL BE STRONG ENOUGH TO ENSURE ALMOST EVERYONE FROM
THE I-20 CORRIDOR NORTHWARD AT LEAST GETS WET...WITH CHANCES OF
RECEIVING PRECIP MORE QUESTIONABLE TOWARD THE FAR SOUTH END OF THE
FORECAST AREA.
A POTENT COLD FRONT MOVING THROUGH THE AREA WILL BE THE BACK EDGE OF
THUNDERSTORM POTENTIAL...MOVING OUT OF FAR EASTERN ZONES JUST AFTER
DAYBREAK. SOME CLEARING COULD TAKE PLACE AS THE FRONT MOVES
OUT...BUT MORE LOW CLOUDS SHOULD MOVE BACK IN LATER IN THE DAY FROM
THE NORTH AS STRONG COLD AIR ADVECTION TAKES PLACE. THE BOTTOM EDGE
OF A LARGER UPPER LEVEL TROUGH EXPECTED TO PASS ACROSS NORTHERN
ZONES SHOULD SQUEEZE OUT A FEW LIGHT SHOWERS OR PATCHES OF DRIZZLE
LATER TOMORROW WITH EVEN A FEW INSIGNIFICANT FLURRIES POSSIBLE
AROUND THE GOLDEN TRIANGLE TOMORROW NIGHT WHEN COLD AIR FINALLY
POURS IN.
TOMORROW WILL SPELL THE BEGINNING OF A RATHER CHILLY PERIOD THAT
SHOULD LAST THROUGH WEDNESDAY NIGHT AS TEMPERATURES GENERALLY RUN
SOME 10 TO 15 DEGREES BELOW NORMAL. MODIFICATION WILL START ON
THURSDAY...BUT TRULY MILD WEATHER MAY NOT RETURN AGAIN UNTIL THIS
WEEKEND.
THE REST OF THE FORECAST HAS BEEN UNCHANGED AND I ATTACHED PORTIONS
OF THOSE DISCUSSIONS DEALING WITH LATE IN THE WEEK AND INTO THE
WEEKEND:
PREVIOUS DISCUSSION...THE SURFACE HIGH SHIFTS EAST OF THE FORECAST
AREA BY SUNRISE THURSDAY AND LIGHT WARM AIR ADVECTION DEVELOPS
DURING THE DAY. RAIN CHANCES INCREASE BY THE END OF THE WORK WEEK
WHEN MOISTURE INCREASES AHEAD OF AN APPROACHING SURFACE TROUGH. A
HEALTHY SHORTWAVE SHIFTS ACROSS THE AREA FRIDAY AFTERNOON. LOWER
LAYERS OF THE ATMOSPHERE REMAIN RELATIVELY STABLE SUGGESTING
ELEVATED CONVECTION FOR FRI FOR NOW. FORECAST SOUNDINGS ALSO SUGGEST
A WEAK CAP FOR MOST OF THE DAY.
THE AIR MASS DRIES QUICKLY FRIDAY NIGHT IN THE WAKE OF THE UPPER
WAVE. THE SURFACE TROUGH WASHES OUT AS IT DRIFTS SWD. ENSEMBLE
MEMBERS SHOW A PRETTY WIDE RANGE FOR POPS INTO SATURDAY. WILL FOLLOW
GFS FOR NOW AND LEAVE WEEKEND DRY. WILL SEE BACKING UPPER FLOW AND
INCREASING WARM AIR ADVECTION BY SUNDAY AS A NEGATIVELY TILTED WAVE
DIGS INTO ERN TX./03/
&&
.AVIATION...WARM ADVECTION MVFR STRATUS DECK ASSOC WITH NWD SURGE OF
RICHER GULF BOUNDARY LAYER HAS INVADED MUCH OF CNTRL SRN MS THIS
EVNG AND HAVE UPDATED MEI/HBG TO REFLECT THIS TREND...BUT IT APPEARS
THAT THE LOWER CIGS WILL BE TRANSIENT. ALL ELSE IS GENERALLY ON
TRACK: /EC/
WILL BRING IN MVFR/IFR CIGS/VIS TO WESTERN SITES WITH CB AHEAD OF
FRONT AFTER 03Z...WITH TSRA EAST BY 06-08Z. EXPECT PERIODS OF TSRA
OVERNIGHT TO TEMPORARILY DROP CONDITIONS TO LIFR AS FRONT
PASSES...BEFORE BREEZY POST-FRONTAL NORTHWEST FLOW ENTERS WEST AFTER
12Z AND CIGS/VIS LIFT TO VFR /BB/.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR MSZ026>033-
036>039-042>066-072>074.
LAKE WIND ADVISORY FROM 4 AM TO 6 PM CST TUESDAY FOR MSZ018-019-
025-034-035-040-041.
LA...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR LAZ023>026.
LAKE WIND ADVISORY FROM 4 AM TO 6 PM CST TUESDAY FOR LAZ007>009-
015-016.
AR...LAKE WIND ADVISORY FROM 4 AM TO 6 PM CST TUESDAY FOR ARZ074-075.
&&Hazardous weather outlook, Feb 25, 3:58 PM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CST MON FEB 25 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
262200-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
358 PM CST MON FEB 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND TUESDAY
THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS FOR TONIGHT ACROSS
THE ENTIRE OUTLOOK AREA WITH THE FOCUS MAINLY ON THE NORTHWEST HALF
BETWEEN 9 PM AND 3 AM. THE GREATEST RISK FOR LARGE HAIL UP TO GOLF
BALLS...DAMAGING WINDS UP TO 70 MPH AND A FEW TORNADOES IS DEFINED
BY THE AREA ALONG AND NORTHWEST OF THE NATCHEZ TRACE PARKWAY. THE
STORMS SHOULD TEND TO BECOME LESS NUMEROUS AS THEY MOVE FARTHER EAST
EARLY TUESDAY MORNING.
THE SEVERE STORMS WILL BE POSSIBLE AS A VERY STRONG UPPER DISTURBANCE
MOVES OUT OF THE PLAINS PUSHING A STRONG SURFACE COLD FRONT INTO THE
LOWER MISSISSIPPI VALLEY. THE FRONT SHOULD TRIGGER A BROKEN LINE OF
THUNDERSTORMS BUT THE AIR MASS AHEAD OF THE FRONT IS FORECAST TO
REMAIN CAPPED BY A WARM LAYER OF AIR ALOFT UNTIL AFTER MIDNIGHT. IF
STORMS DEVELOP JUST AHEAD OF THE LINE...SUPERCELLS ARE LIKELY IN THE
VERY STRONG SHEAR ENVIRONMENT. LARGE HAIL AND DAMAGING WINDS APPEAR TO
BE THE MAIN RISK ALTHOUGH TORNADOES CANNOT BE RULED OUT.
THE LINE OF STORMS WILL TRAVEL FROM THE NORTHWEST DELTA TO THE NATCHEZ
TRACE CORRIDOR BETWEEN 9 PM AND 2 AM AND THE LINE WILL PUSH SOUTHEAST
OF THE NATCHEZ TRACE BETWEEN 2 AM AND 5 AM. THE LINE IS EXPECTED TO
WEAKEN AND IT MOVES SOUTHEAST OF THE NATCHEZ TRACE AFTER MIDNIGHT
INTO A SOMEWHAT MORE STABLE AIR MASS. THE STORMS SHOULD COMPLETELY
EXIT SOUTHEAST MISSISSIPPI BEFORE 8 AM TUESDAY.
AS THE COLDER AIR RUSHES IN TUESDAY...NORTHWEST WINDS WILL INCREASE
AND BECOME GUSTY TO BETWEEN 20 AND 30 MPH. A LAKE WIND ADVISORY WILL
BE IN EFFECT FOR MOST LOCATIONS TUESDAY BEFORE THE WINDS DIE DOWN
TUESDAY EVENING FROM THE NORTH AT 10 TO 20 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FOR SEVERAL HOURS LATE TONIGHT.
OTHERWISE...ACTIVATION IS NOT EXPECTED FROM TUESDAY AFTERNOON
THROUGH SUNDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
40
Hail, Attala
- When
- February 26, 1:33 AM CST to 1:46 AM CST
- Where
- Attala County, 2.41 mi WSW of Hesterville to 6.6 mi N of Ethel
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.160, -89.710
A swath of penny sized hail fell across the northern portion of Attala County.
Thunderstorm Wind, Copiah
- When
- February 26, 2:20 AM CST
- Where
- Copiah County, 1.66 mi SW of Utica Institute
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.035, -90.642
A few trees were blown down along Highway 18.
Hail, Adams
- When
- February 26, 2:44 AM CST to 2:52 AM CST
- Where
- Adams County, 2.97 mi NW of Kienstra to 7.32 mi ENE of Kienstra
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.256, -91.640
Quarter sized hail fell across the extreme southern and southwest tip of Adams County. The storm which produced this hail moved across the Mississippi River from far southern Concordia Parish.
Thunderstorm Wind, Copiah
- When
- February 26, 3:00 AM CST
- Where
- Copiah County, 3.32 mi W of Smyrna
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.879, -90.576
Several trees were blown down across Old Port Gibson Road.
Hail, Simpson
- When
- February 26, 3:23 AM CST to 3:33 AM CST
- Where
- Simpson County, 2.76 mi S of Harrisville to 3.5 mi W of Mendenhall
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.930, -90.080
An area of quarter to golf ball sized hail fell across a portion of north central Simpson County.
Hail, Smith
- When
- February 26, 4:10 AM CST to 4:12 AM CST
- Where
- Smith County, 1.06 mi W of Mize to 0.46 mi E of Mize
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.871, -89.568
Dime to nickel sized hail occurred around Mize.
Hail, Jasper
- When
- February 26, 4:20 AM CST
- Where
- Jasper County, 2.65 mi SSE of Bay Spgs
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.933, -89.286
Penny sized hail around Bay Springs.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 26, 20084 injured · $26 million · EF3 · 50 events
- Tornadoes and Hail in Alabama, February 26, 20081 death · $2.7 million · EF1 · 21 events
- Lake-Effect Snow and Winter Weather in Indiana, February 26 to 27, 20081 death · 3 events
- Hail and Damaging Winds in Georgia, February 26, 2008$1.1 million · 65 kt wind · 13 events
- Hail and Damaging Wind in Louisiana, February 26, 2008$500,000 · 1 in hail · 3 events
- Winter Storm in Pennsylvania, February 26 to 27, 2008$450,000 · 3 events
- Winter Storm in Vermont, February 26 to 27, 2008$155,000 · 16 events
- Heavy Snow in New York, February 26 to 27, 2008$80,000 · 8 events
- Tornadoes and Hail in Florida, February 26, 20081 injured · EF0 · 38 events
- Hail and Damaging Winds in Alabama, February 26, 2008$54,000 · 55 kt wind · 5 events
- Heavy Snow in New Hampshire, February 26 to 27, 2008$60,000 · 2 events
- Dense Fog in California, February 26 to 29, 2008$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87289, 87299, 87307, 87308, 87310, 87311, 87313.